Facebook Pixel

Taking 2 birth control pills a day?

By July 6, 2015 - 2:53pm
Rate This

Hopefully I'm asking this in the right place. My doctor recently put me on Pirmella 1/35 (the generic for Ortho Novum), and I've been bleeding ever since I started it pretty much 2 months, except a week off after taking the placebos, then started again. Weird huh? So he said to take 2 pills a day for a week and call back to see what happened. So I took those for a week, and it almost stopped the bleeding, it's a very light spotting now. Told them that, and he said he will put me on Pirmella 1/50, and to take 2 of those a day for a week and call back as well. They said it was safe and all, but has anyone else had to do this?? What happens if this doesn't completely stop the bleeding? Are there any major side effects to this? I hasn't noticed any major ones when I doubled up the 1/35 dose.

Add a Comment3 Comments

Thanks for the replies you guys. Yes, I originally went in for not having regular periods. I'm talking 6+ months and longer in between, and a few years where I have had month long periods. He diagnosed me with PCOS, as I do have cysts as well

July 6, 2015 - 5:35pm

Hi Tarasaurus,

Thank you for sharing your question with the EmpowHER community.

Birth control pills are prescribed for irregular or absent menstrual periods, menstrual cramps, acne, PMS, endometriosis, and for Polycystic Ovary Syndrome (PCOS).

Are you being treated for any of these conditions? Since there is less menstrual bleeding when taking birth control pills, and you've had some abnormal bleeding, I can understand why your doctor prescribed the two pills regimen.

I haven't experienced this or had this prescribed.  But if the prescribed regimen doesn't completely stop the bleeding, you should ask your doctor what kind of treatment plan he/she has planned. Like with any medication, there are side affects. 

The side affects for Pirmella include;

  • Nausea
  • Vomiting
  • Headache
  • Bloating
  • Breast tenderness
  • Swelling of the ankles/feet (fluid retention)
  • Weight change may occur 
  • Vaginal bleeding between periods (spotting) or missed/irregular periods may occur, especially during the first few months of use. 

If you are experiencing any of these effects and they persist or worsen, tell your doctor promptly.

I hope this helps.

Be well,


July 6, 2015 - 4:10pm
HERWriter Guide

Hi Tarasauras

Thanks for your post.

We can't say if this will work, all you can do is try and see what happens. You have some kind of hormonal imbalance going on (assuming you know this and have been tested for cysts or anything else that could be causing this) and a lot of this is trial and error.

If it doesn't work, you will need to talk to your doctor about further actions. I hope any other readers who see this and have gone through this will give you the benefit of your experience.


July 6, 2015 - 3:49pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.